Is it chemo brain or something else?



Chemo brain is common complain among cancer survivors who underwent chemotherapy. It is a condition described as “a mental fog and inability to concentrate that persist long after treatment” and has been assumed to be a side effect of chemotherapy.

A few examples of chemo brain manifestation (source: American Cancer Society, ACS) are given below:

But is it really the chemotherapy that causes this problem dubbed by experts as “mild cognitive impairment?”

Researchers at the University of Miami Miller School of Medicine looked at data collected by the National Health and Nutrition Examination Survey (NHANES) from 2001 to 2006. A total of 9819 adults aged 40 and older were studied. Of these, 1305 had a history of cancer. The subjects were asked the following question:

“Are you limited in any way because of difficulty remembering or because you experience periods of confusion?”

Results of the survey showed:

  • 8% of those without cancer history reported some form of memory impairment.
  • 14% of those with cancer history reported similar impairment.
  • After controlling for confounding factors, the likelihood among the cancer survivors to have memory impairment rose to 40%. Yet, some of these people have not undergone chemotherapy.

The researchers believe that this impairment may be due to a lot of things (and not only chemotherapy), such as:

chemotherapy, radiation or hormonal therapy, or to something about the disease itself which can change brain chemistry, or to psychological distress.

In fact, the term “chemo brain” is actually an inaccurate, even misleading term.

According to lead author Dr. Pascal Jean-Pierre, the so-called chemo brain is becoming national problem but can be treated by behavioral interventions and medications (e.g. antidepressants).

The ACS also lists the following factors that can contribute to cognitive impairment of cancer patients:

Related Posts with Thumbnails
Print Friendly

Speak Your Mind

*


*

NOTE: The contents in this blog are for informational purposes only, and should not be construed as medical advice, diagnosis, treatment or a substitute for professional care. Always seek the advice of your physician or other qualified health professional before making changes to any existing treatment or program. Some of the information presented in this blog may already be out of date.
Read previous post:
Viagra use in older men linked to increased STD infection risk

The late 90s witnessed the widespread use of erectile dysfunction drugs among men, especially in the middle-aged and older. These...

Close